Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 163, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Apr 4, 2008, 8:29 PM EDT for Houston County, Peach County, Georgia. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2008, 8:29 PM EDT (00:29 UTC)
- Expired
- Apr 4, 2008, 8:56 PM EDT
- In force
- 27 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Houston County, GA, Peach County, GA
The radar
The Robins AFB radar (KJGX), 46 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 8:45 PM EDT | HAIL 0.75 | 2 N Robins Afb, GA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 2:27 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 050029
SVRFFC
GAC153-225-050115-
/O.NEW.KFFC.SV.W.0163.080405T0029Z-080405T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
829 PM EDT FRI APR 4 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOUSTON COUNTY IN CENTRAL GEORGIA
PEACH COUNTY IN CENTRAL GEORGIA
* UNTIL 915 PM EDT
* AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST
OF PERRY...MOVING NORTHEAST AT 38 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT
VALLEY...POWERSVILLE...BYRON...BONAIRE...CENTERVILLE...WARNER
ROBINS AND ROBINS AFB.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR NORTHERN GEORGIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
100 AM EDT SATURDAY MORNING FOR WEST CENTRAL GEORGIA.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3237 8385 3238 8383 3246 8385 3248 8389
3247 8391 3250 8392 3252 8397 3269 8372
3266 8359 3261 8353 3254 8353 3230 8380
TIME...MOT...LOC 0029Z 229DEG 33KT 3247 8382
$$1 follow-up statement
000
WWUS52 KFFC 050056
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
855 PM EDT FRI APR 4 2008
GAC153-225-050105-
/O.CAN.KFFC.SV.W.0163.000000T0000Z-080405T0115Z/
HOUSTON GA-PEACH GA-
855 PM EDT FRI APR 4 2008
...THE SEVERE THUNDERSTORM WARNING FOR PEACH AND HOUSTON COUNTIES IS
CANCELLED...
THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE
SEVERE WEATHER. HOWEVER...STRONG GUSTY WINDS UP TO 45 MPH...VERY
HEAVY RAIN...AND SMALL HAIL ARE STILL POSSIBLE WITH THIS STORM AS IT
MOVES INTO BIBB AND TWIGGS COUNTIES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR NORTHERN GEORGIA.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3237 8385 3238 8383 3246 8385 3248 8389
3247 8391 3250 8392 3252 8397 3269 8372
3266 8359 3261 8353 3254 8353 3230 8380
TIME...MOT...LOC 0055Z 229DEG 33KT 3263 8361
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:45 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Apr 4, 6:45 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 645 PM EDT FRI APR 4 2008 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... CURRENT SATELLITE LOOP SHOWS CLOUDS BREAKING UP AS THE WEDGE BREAKS FROM SW TO NE. TEMPS AND DEWPOINTS ARE ON THE RISE WITH INCREASED MOIST SOUTHWESTERLY FLOW ALONG WITH A RATHER ACTIVE LINE OF STORMS MOVING EAST OUT OF AL. WE ARE CURRENTLY UNDER A TORNADO WATCH FOR ALL OF NORTH GA AND PORTIONS OF CENTRAL. A MODERATELY UNSTABLE AIRMASS CONTINUES TO SPREAD NORTHEASTWARD INTO THE STATE THIS AFTERNOON. ALSO SHEAR PROFILES ARE INCREASING ACROSS AL/GA. EXPECTING THUNDERSTORMS WILL INCREASE IN NUMBER AND INTENSITY THROUGH TONIGHT. TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL BE POSSIBLE WITH SEVERE STORM DEVELOPMENT. THE WEDGE THAT HAS BEEN OVER MOST OF THE STATE FOR THE PAST 24 HOURS IS ERODING FAST AND ALLOWING INCREASED AREAS OF INSTABILITY TO DEVELOP. CURRENTLY CAPES ARE IN THE 1000-1500 RANGE WITH LIFTED INDICES AROUND -3 TO -5. THE ACTUAL COLD FRONT DOES NOT MOVE INTO NW GA UNTIL AFTER 00Z SAT. A WAVE ALONG THE FRONT PUSHES NE OUT OF THE GULF SAT MORNING AND IS EXPECTED TO DEVELOP INTO A CLOSED LOW CENTER OVER CENTRAL GA BY 18Z SAT. THIS WAVE WILL BRING INCREASED MOISTURE WITH IT AND SLOW THE EASTERLY MOVEMENT OF THE FRONT. LOOKING FOR A 2 DAY QPF TOTAL OF 1 TO 2.5 INCHES OF MUCH NEEDED PRECIP ACROSS NORTH AND CENTRAL GA. THE FRONT IN EXPECTED TO BE EAST OF THE AREA BY 00Z SUN. HIGH PRESSURE BUILD IN FROM THE NORTH FOR SUN AND SHOULD KEEP MOST OF THE AREA PRECIPITATION FREE THROUGH SUN EVENING. ANOTHER WAVE MOVES NE OUT OF THE CENTRAL GULF SUN AFTERNOON BRINGING ANOTHER SHOT OF PRECIP TO SOUTH AND SOUTHWEST PORTIONS OF THE STATE SUN EVENING THROUGH MON MORNING. .LONG TERM /MONDAY THROUGH FRIDAY/... AFTER MONDAY THE WEATHER PATTERN IS NOT WELL DEFINED THROUGH DAY 7. MODELS KEEP A WEAK NOSE OF HIGH PRESSURE IN ACROSS THE STATE THROUGH MOST OF NEXT WEEK. AT THE SAME TIME THE MODELS ARE SHOWING A WEAKENING FRONTAL SYSTEM MOVING EAST OUT OF THE TN VALLEY TUE NIGHT AND INTO GA WED. INCREASED MOIST SOUTHERLY FLOW AHEAD OF THIS SYSTEM CALLS FOR AT LEAST A SLIGHT CHANCE OF PRECIPITATION. THIS FRONT NEVER EXITS THE AREA AS IT LOOKS LIKE IT STALLS ACROSS NORTH GA ALLOWING FOR WAVES TO TRAIN ALONG IT. WILL CONTINUE WITH EARLIER THINKING AND KEEP SLIGHT AND CHANCE POPS ACROSS THE STATE THROUGH DAY 7 && .AVIATION... NUMEROUS STRONG THUNDERSTORMS IN THE VICINITY OF THE LOCAL TERMINALS AT THIS MOMENT...AND WILL CONTINUE TO IMPACT THE NORTH GEORGIA THOUGH AT LEAST MIDNIGHT. CONSIDERABLE INSTABILITY WILL LINGER NEAR CSG/MCN WELL INTO THE OVERNIGHT...KEEPING THUNDERSTORMS IN THAT AREA THROUGH MORNING. CEILINGS/VIS ARE GOING TO BE CHAOTIC...VARYING BETWEEN IFR/MFVR THROUGH THE PERIOD. WINDS SHOULD REMAIN SOUTHWEST UNTIL FROPA SATURDAY AFTERNOON. RRH && .PRELIMINARY POINT TEMPS/POPS... ATHENS 59 67 49 74 52 / 70 100 20 10 20 ATLANTA 59 63 51 74 56 / 70 100 10 10 10 BLAIRSVILLE 56 62 43 72 47 / 100 80 10 10 10 CARTERSVILLE 56 62 44 75 52 / 90 90 10 10 10 COLUMBUS 66 73 53 79 57 / 70 100 10 20 20 GAINESVILLE 55 62 48 73 51 / 90 100 10 10 10 MACON 62 72 51 78 58 / 50 90 20 20 20 ROME 60 66 46 78 53 / 100 70 10 10 10 PEACHTREE CITY 60 65 46 75 53 / 70 100 5 10 10 VIDALIA 64 76 57 77 58 / 40 80 50 30 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 01
In the hours before
Local storm report, Apr 4, 6:58 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
658 PM EDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 3 W LUTHERSVILLE 33.21N 84.80W
04/04/2008 E0.75 INCH MERIWETHER GA TRAINED SPOTTER
&&
MGRIESINLocal storm report, Apr 4, 7:18 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
718 PM EDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 4 S SENOIA 33.25N 84.55W
04/04/2008 E0.75 INCH COWETA GA TRAINED SPOTTER
0633 PM HAIL 8 NE LA GRANGE 33.12N 84.94W
04/04/2008 E0.88 INCH TROUP GA PUBLIC
&&
MGRIESINLocal storm report, Apr 4, 7:22 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
722 PM EDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 3 NW TALLAPOOSA 33.78N 85.33W
04/04/2008 E0.75 INCH HARALSON GA TRAINED SPOTTER
&&
MGRIESINSpecial weather statement, Apr 4, 7:24 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 724 PM EDT FRI APR 4 2008 GAZ080-091>093-103>105-050015- 724 PM EDT FRI APR 4 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT LIGHTNING IN SUMTER...WEBSTER...SCHLEY...TAYLOR...MACON...MARION AND DOOLY COUNTIES UNTIL 815 PM EDT... AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS DEVELOPING AND INCREASING IN INTENSITY AND AERIAL COVERAGE ACROSS THESE COUNTIES...INCLUDING THE CITIES OF WESTON...PRESTON...DUMAS...DRANEVILLE...PLAINS...FRIENDSHIP...PUTNAM. ..WALLS CROSSING...ELLAVILLE...AMERICUS...MURRAYS CROSSROADS...LA CROSSE...ARLES...ANDERSONVILLE AND METHVINS. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
Local storm report, Apr 4, 8:19 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
819 PM EDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 5 ENE JACKSON 33.32N 83.88W
04/04/2008 BUTTS GA EMERGENCY MNGR
TREES WERE BLOWN DOWN ACROSS ENGLAND CHAPEL ROAD...ONE
TREE FELL ON A HOUSE.
0724 PM HAIL BUCKHEAD 33.57N 83.36W
04/04/2008 E0.88 INCH MORGAN GA COUNTY OFFICIAL
&&
MGRIESINSpecial weather statement, Apr 4, 8:24 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 824 PM EDT FRI APR 4 2008 GAZ093>095-050115- 824 PM EDT FRI APR 4 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN EASTERN MACON...HOUSTON AND PEACH COUNTIES UNTIL 915 PM EDT... AT 822 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MARSHALLVILLE...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING PEA-SIZED HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 40 MPH. CITIES AFFECTED INCLUDE MARSHALLVILLE...PERRY...AND FORT VALLEY. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:06 PM EDT | Severe Thunderstorm Warning | FFC | Jasper, Morgan, Newton, Walton | 39 min |
| Apr 4, 8:16 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Meriwether, Troup | 44 min |
| Apr 4, 8:34 PM EDT | Tornado Warning | FFC | Harris, Meriwether, Troup | 26 min |
| Apr 4, 8:38 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Morgan, Oconee, Oglethorpe | 52 min |
| Apr 4, 8:54 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Meriwether, Talbot, Troup | 51 min |
| Apr 4, 9:05 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Oglethorpe, Taliaferro, Wilkes | 40 min |
| Apr 4, 9:26 PM EDT | Severe Thunderstorm Warning | FFC | Lamar, Meriwether, Pike, Talbot, Upson | 37 min |
| Apr 4, 9:44 PM EDT | River Flood Warning | FFC | Forsyth, Fulton | 25 hr |
| Apr 4, 9:44 PM EDT | River Flood Warning | FFC | Clarke, Greene, Oconee | 15 hr |
| Apr 5, 11:30 AM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Jefferson, Johnson, Treutlen | 45 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.